Skip to Main Content

INTRODUCTION

Accidental and intentional exposures to toxic substances occur in children of all ages. Children younger than 6 years are primarily involved in accidental exposures, with the peak incidence in 2-year-olds. Of the more than 2 million exposures reported by the American Association of Poison Control Centers’ National Poison Data System in 2017, almost 60% of exposures occurred in those younger than 20 years: 45% in children aged 5 years and younger, 6% aged 6–12 years, and 8% aged 13–19 years. Fortunately, young children’s exposures are typically unintentional and of the low dose or volume type. They can be exposed to intentional poisoning through the actions of parents or caregivers and involvement of child abuse specialists is helpful in these cases (see Chapter 8). Substance abuse and intentional ingestions account for most exposures in the adolescent population. In some locales, small-scale industrial or manufacturing processes may be associated with homes and farms, and exposures to hazardous substances should be considered in the history.

Pediatric patients also have special considerations pertaining to nonpharmaceutical toxicologic exposures. Their shorter stature places them lower to the ground as well as the fact that many are crawling, and some gas and vapor exposures will gather closer to the ground. They may have a greater inhalational exposure due to their higher minute ventilation. They may not be physically mature enough to remove themselves from exposures. They also have a large body surface area to weight ratio making them vulnerable to topical exposures and hypothermia.

+
Gummin  DD  et al: 2017 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 35th Annual Report. Clin Toxicol (Phila) 2018 Dec;56(13):1213–1415. doi:10.1080/15563650.2018.1533727
[PubMed: 30576252]

PHARMACOLOGIC PRINCIPLES OF TOXICOLOGY

In the evaluation of the poisoned patient, it is important to compare the anticipated pharmacologic or toxic effects with the patient’s clinical presentation. If the history is that the patient ingested a sedative 30 minutes ago, but the clinical examination reveals dilated pupils, tachycardia, dry mouth, absent bowel sounds, and active hallucinations—clearly anticholinergic toxicity—diagnosis and therapy should proceed accordingly. In addition, standard pharmacokinetics (absorption, distribution, metabolism, and elimination) often cannot be applied in the setting of a large dose, since these parameters have been extrapolated from healthy volunteers receiving therapeutic doses.

Absorption

Depending on the route, absorption rates can vary in general, intravenous/intra-arterial > inhalation > sublingual > intramuscular > subcutaneous > intranasal > oral > rectal > dermal. Large overdoses, hypotension, and decreased gut mobility are the factors that can delay absorption.

Elimination Half-Life

The t1/2 of an agent must be interpreted carefully. Most published t1/2 values are for therapeutic dosages. The t1/2 may increase as the quantity of the ingested substance increases for many common intoxicants such as salicylates. For example, one cannot rely on the published t1/2 for salicylate (2 ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.